FDA: Some E-cigarette Users Report Having Seizures

Most Reports Involve Teens, Young Adults

April 09, 2019 02:08 pm News Staff

The FDA has received reports that some e-cigarette users, especially adolescents and young adults, are experiencing seizures after using the devices.

[young woman using e-cigarette]

That's according to a statement from FDA Commissioner Scott Gottlieb, M.D., and Principal Deputy Commissioner Amy Abernethy, M.D., Ph.D.,(www.fda.gov) that was released April 3.

Seizures and convulsions are known to be potential side effects of nicotine poisoning, the FDA said, and have been reported in the scientific literature related to intentional or accidental ingestion of nicotine-containing e-liquids.

An FDA review of voluntary adverse event reports about e-cigarette products that have been submitted to the agency and to poison control centers identified 35 reported cases of seizure following use of e-cigarettes between 2010 and early 2019.

Seizures and convulsions are known to be potential side effects of nicotine poisoning, the FDA said, and have been reported in the scientific literature related to intentional or accidental ingestion of nicotine-containing e-liquids.

Story Highlights
  • The FDA has received reports that some e-cigarette users, especially adolescents and young adults, are experiencing seizures after using the devices.
  • A review of voluntary adverse event reports about e-cigarette products that have been submitted to the agency and to poison control centers identified 35 cases of seizure following use of e-cigarettes between 2010 and early 2019.
  • If patients experience seizures, or any other unexpected health or safety issues with e-cigarettes or any tobacco product, they should report it through the FDA's Safety Reporting Portal.

An FDA review of voluntary adverse event reports about e-cigarette products that have been submitted to the agency and to poison control centers identified 35 reported cases of seizure following use of e-cigarettes between 2010 and early 2019.

"While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases," said the agency in its statement. "We also recognize that not all of the cases may be reported. We believe these 35 cases warrant scientific investigation into whether there is, in fact, a connection."

The statement went on to clarify that it still doesn't have evidence of a direct link between e-cigarette use and risk of seizure.

"We're sharing this early information with the public because as a public health agency, it's our job to communicate about potential safety concerns associated with the products we regulate that are under scientific investigation by the agency," the statement said. "This also helps encourage the public to voluntarily report additional adverse events that can better inform our work."

Additional Case Report Details

Many of these seizure reports lacked enough information to identify a specific brand or sub-brand of e-cigarette or offer a clear pattern or cause of the incidents.

"For example, seizures have been reported among first-time e-cigarette users and experienced users; in a few situations, e-cigarette users reported a prior history of seizure diagnosis," the FDA statement said.

Seizures also have been reported after just a few puffs or up to one day after use, the agency noted. And a few case reports indicated that seizures occurred while the e-cigarette user was using other substances, such as marijuana or amphetamines, concurrently.

"There are many factors that may lead to seizures," the statement said. "For example, e-liquids have varying levels of nicotine concentrations, and some e-cigarette design features may allow a user to obtain high levels of nicotine quickly."

E-cigarette use behaviors also vary, the FDA said, and users may deliberately or inadvertently inhale more nicotine than would typically be expected.

The agency further noted that because case reports were made voluntarily, there may be more instances of seizure in e-cigarette users that have not been reported.

How to Report Seizures to FDA

The FDA is seeking more information about the post-use seizures to identify possible risk factors these incidents may have in common and to understand whether any particular e-cigarette product attributes, such as nicotine content or formulation, may contribute to seizures, according to a special announcement from the FDA's Center for Tobacco Products(www.fda.gov) that was released the same day.

If patients experience seizures or any other unexpected health or safety issues associated with e-cigarettes or any tobacco product, they should report it through the FDA's Safety Reporting Portal (SRP).(www.fda.gov) SRP users can upload relevant medical records in support of or instead of a full SRP report.

"Information about the specific product used (including brand name), whether it was modified in any way or if other tobacco products, medications, supplements or other substances were used, as well as details about product use preceding the adverse event are critical pieces of information to help fully assess this issue more broadly," said the agency's statement.

The FDA said it will continue to monitor all adverse experiences related to the use of e-cigarettes that are reported to the agency.

"It's our hope that these public steps to solicit additional reports of adverse events, along with other agency efforts, will allow us to understand whether there's a connection," the statement concluded.

Related AAFP News Coverage
Survey Shows Support for Tighter E-cigarette Regulation
Poll Underscores Worry That Too Few Understand Vaping's Nicotine Delivery

(3/20/2019)

FDA Steps Up Enforcement of Youth Tobacco Prevention Plan
Agency's New Policies Focus on Flavored Tobacco Products

(3/19/2019)

More From AAFP
Familydoctor.org: Dangers of Vaping(familydoctor.org)